Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on the relative class number
in function fields

Author: Michael Rosen
Journal: Proc. Amer. Math. Soc. 125 (1997), 1299-1303
MSC (1991): Primary 11R29; Secondary 11R58, 14H05
MathSciNet review: 1371139
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $F$ be a finite field, $A=F[T]$, and $k=F(T)$. Let $K_{m}=k(\Lambda _{m})$ be the field extension of $k$ obtained by adjoining the $m$-torsion on the Carlitz module. The class number $h_{m}$ of $K_{m}$ can be written as a product $h_{m}=h_{m}^{+}h_{m}^{-}$. The number $h_{m}^{-}$ is called the relative class number. In this paper a formula for $h_{m}^{-}$ is derived which is the analogue of the Maillet determinant formula for the relative class number of the cyclotomic field of $p$-th roots of unity. Some consequences of this formula are also derived.

References [Enhancements On Off] (What's this?)

  • [Ca] L. Carlitz, A generalization of Maillet's determinant and a bound for the first factor of the class number, Proc. AMS 12 (1961), 256-261. MR 22:12093
  • [Ca-O] L. Carlitz and F.R. Olson, Maillet's Determinant, Proc. AMS 6 (1955), 265-269. MR 16:999d
  • [G-R] S. Galovich and M. Rosen, The Class Number of Cyclotomic Function Fields, J. of Number Theory 13, No. 3 (1981), 363-375. MR 83m:12022
  • [G-S] D. Goss and W. Sinnott, Class-groups of Function Fields, Duke Math. J. 52, No. 2 (1985), 507-516. MR 87b:11118
  • [H] D. Hayes, Explicit class field theory for rational function fields, Trans. Amer. Math. Soc. 189 (1974), 77-91. MR 48:8444
  • [L] S. Lang, Cyclotomic Fields, Springer Verlag, New York-Heidelberg-Berlin, GTM 59, 1978. MR 58:5578
  • [R] M. Rosen, The Hilbert class field in function fields, Exposition. Math. 5 (1987), 365-378. MR 89b:10094
  • [S] L. Shu, Narrow ray class fields and partial zeta functions, pre-print, 1995.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11R29, 11R58, 14H05

Retrieve articles in all journals with MSC (1991): 11R29, 11R58, 14H05

Additional Information

Michael Rosen
Affiliation: Department of Mathematics, Brown University, Providence, Rhode Island 02912-0001

Received by editor(s): July 2, 1995
Received by editor(s) in revised form: November 15, 1995
Additional Notes: This work was partially supported with a grant from the National Science Foundation.
Communicated by: William W. Adams
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society